South Dakota, 2013

Tornadoes and Flash Flood in South Dakota, June 21, 2013

June 21, 2013 · NWS ABR · 75 events in 13 counties and zones

A strong warm front along with very unstable air and strong deep layer winds brought several supercell thunderstorns along with a damaging line of thunderstorms/bow echo to parts of central and northeast South Dakota during the afternoon hours. Damaging winds up to 90 mph uprooted large trees and caused considerable structural and crop damage and loss of power to those in it's path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
75

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong warm front along with very unstable air and strong deep layer winds brought several supercell thunderstorns along with a damaging line of thunderstorms/bow echo to parts of central and northeast South Dakota during the afternoon hours. Damaging winds up to 90 mph uprooted large trees and caused considerable structural and crop damage and loss of power to those in it's path. The worst wind damage was located at Lake Poinsett, Watertown, and Milbank. A woman was killed and her husband was seriously injured on Lake Poinsett when their lake house was destroyed. Numerous trees were downed along with many structures damaged or destroyed. Many trees had fallen onto homes, cabins, and trailers. The bowling alley in Clear Lake lost its roof along with numerous pole barns being destroyed along the storms path. Thousands of people were also left without power. Four tornado touchdowns occurred along with hail up to the size of softballs. Isolated flash flooding also occurred. Codington, Hamlin, Grant, and Deuel counties were all declared in a Federal Disaster Declaration. Total damage estimates were around 1,100,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 10:00 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 21, 10:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT FRI JUN 21 2013

.UPDATE...
UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND HAVE ADDED
SEVERE MENTION AS WELL. A VERY LARGE SEVERE STORM HAS BEEN ONGOING
JUST SOUTH OF INTERSTATE 90 IN RAPID CITYS CWA. THIS STORM SHOULD
REACH WESTERN JONES COUNTY WITHIN THE NEXT HOUR. ADDITIONAL
CONVECTION IS ALSO DEVELOPING ALONG AND NORTH OF A WARM EML WHICH
STRETCHES FROM NEAR KHON TO KPIR. GENERALLY EXPECTING AN INCREASE
IN CONVECTIVE COVERAGE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALONG POSSIBLE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LOW SPINNING OVER THE
NORTHWEST CONUS...WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS.
THE LOW WILL CONTINUE TO ROTATE AROUND...BECOMING POSITIVELY TILTED
AND EJECTING ENERGY INTO THE NORTHERN PLAINS TODAY. INDIVIDUAL
WAVES OF ENERGY ARE NOT EASILY LOCATED IN THIS MORNINGS WATER
VAPOR IMAGERY...AND MODELS DO HAVE SOME TIMING DIFFERENCES WITH
THESE WAVES TODAY. THE NAM IN PARTICULAR...SEEMS TO BE THE
OUTLIER...SUGGESTING SHORTWAVE ENERGY WILL INITIATE A THUNDERSTORM
COMPLEX THIS MORNING...AND TRACK IT EAST ACROSS THE STATE.
ALTHOUGH THIS DIFFERENCE HAS INTRODUCED SOME FORECASTER
UNCERTAINTY...HAVE TRENDED THE FORECAST TO A MAJORITY OF THE OTHER
MODELS WHICH SUGGEST THAT MOST CONVECTION WILL HOLD OFF UNTIL THIS
AFTERNOON...AND WILL BE ABLE TO TAP INTO THE VERY UNSTABLE
AFTERNOON AIRMASS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
SURFACE FEATURES HOWEVER. THE CURRENT SURFACE ANALYSIS SHOWS THE LOW
CENTER IN NORTHEAST COLORADO WITH A SURFACE TROUGH EXTENDING
ACROSS NEBRASKA AND INTO EASTERN SOUTH DAKOTA. THIS SYSTEM WILL
INTENSIFY WITH THE SURFACE BOUNDARY/WARM FRONT PUSHING BACK TO THE
NORTH...AND WILL BE DRAPED ACROSS SOUTH DAKOTA BY THIS AFTERNOON.
A VERY UNSTABLE ENVIRONMENT WILL BE IN PLACE...WITH BOUNDARY LAYER
DEWPOINTS IN THE UPPER 60S TO LOW 70S...ML CAPE VALUES RISING TO
OVER 3000 J/KG AND VERY STEEP MID LEVEL LAPSE RATES. THE SHEAR
PROFILES ARE ALSO VERY SUPPORTIVE...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR...AND A NICELY CURVED HODOGRAPH. COMPOSITE PARAMETERS
/SCP...SIG SEVERE...ETC/ ALSO CONFIRM THE UNSTABLE ENVIRONMENT THAT
WILL BE IN PLACE TODAY. AT THIS TIME MODELS ARE NOT INDICATING A
SUPER STRONG CAP OVER OUR REGION EITHER...ALTHOUGH PERHAPS
SOUTHEAST SOUTH DAKOTA MY BE TOO CAPPED WITH 700 MB TEMPERATURES
RISING TO AROUND 14C...WITH THE 700 TEMPERATURES GRADIENT
WEAKENING TO AROUND 7 OR 8 C ACROSS OUR NORTHWEST CWA. THE
LIMITING FACTOR TO ALL OF THIS IS THAT MODELS ARE HINTING AT THE
POSSIBILITY OF A STRATUS DECK MOVING OVER THE REGION...WHICH MAY
INHIBIT DAYTIME HEATING. BUT...OVERALL FORECASTER CONFIDENCE IN
SEVERE STORMS OCCURRING TODAY IS PRETTY HIGH. ALL SEVERE WEATHER
THREATS ARE POSSIBLE...INCLUDING HEAVY RAIN /WHICH HAS BECOME AN
ISSUES FOR THE NORTHEAST CWA AS OF LATE/. PWATS ARE EXCEEDING 1.5
INCHES /ANOMALOUSLY HIGH FOR THIS TIME OF THE YEAR/...AND
THEREFORE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z SATURDAY.

THE UPPER LOW BECOMES NEGATIVELY TILTED BY SATURDAY
AFTERNOON...AND THE SURFACE LOW CONTINUES TO MOVE NORTHEAST. AN
INVERTED TROUGH WILL BE SITUATED ACROSS THE CWA...AND ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY. 700 MB TEMPERATURES WILL BE
INCREASING HOWEVER...SO PERHAPS A STRONGER CAP TO BREAK ON
SATURDAY...BUT ANOTHER VERY GOOD SET UP FOR SEVERE WEATHER. THE
LOW PRESSURE SYSTEM FINALLY SHOWS SIGNS OF EXITING THE REGION ON
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED. THE
PERIOD OPENS WITH SFC HIGH PRESSURE OVER THE REGION. ABUNDANT
MOISTURE LEFT OVER FROM THE WEEKEND SYSTEM WILL LIKELY NEED TO BE
CONSIDERED IN FUTURE FORECASTS FOR STRATUS OR FOG POSSIBILITIES
SUNDAY NIGHT.

ON MONDAY YET ANOTHER AREA OF LOW PRESSURE BEGINS TO MOVE OFF THE
ROCKIES. A WARM FRONT OVER THE SD/NE BORDER WILL HELP TO KICK OFF
SOME THUNDERSTORMS MONDAY AFTERNOON THROUGH MONDAY NIGHT.
SHOWERS/STORMS MAY LINGER ACROSS THE ND/SD BORDER AS THE LOW AND
ITS ASSOCIATED WARM FRONT PUSH NORTH TUESDAY AND TUESDAY NIGHT. AS
THE UPPER LOW MOVES ACROSS SOUTHERN CANADA/NORTHERN ND/MN ON
WEDNESDAY MOST PRECIP WILL REMAIN TO THE NORTH AND EAST OF THIS
CWA.

TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE WITH HIGHS MAINLY IN
THE MID TO UPPER 80S. BEHIND THE UPPER LOW AT THE END OF THE WEEK HIGHS
WILL FALL TO AROUND 80.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS AT KPIR ARE EXPECTED TO LIFT BY 15Z. THE SAME
SYSTEM THAT HAS BEEN AFFECTING THE REGION WILL CONTINUE TO ONLY
SLOWLY MOVE EAST. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING AND MOVE FROM WEST
TO EAST ACROSS THE STATE BEGINNING AFTER 21Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-DAY-GRANT-
     MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...SD
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 4:08 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT FRI JUN 21 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS
TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND
TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG
WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON
SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON
SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK
HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 5:18 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     3 SSW WHEATON           45.77N  96.53W
06/20/2013  M67 MPH          TRAVERSE           MN   ASOS

&&

EVENT NUMBER ABR1300553

NWS
Local storm report, Jun 21, 8:39 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
939 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      3 W CLAIRE CITY         45.86N  97.16W
06/21/2013                   ROBERTS            SD   EMERGENCY MNGR

            WATER OVER HIGHWAY 25 RELAYED BY EM FROM CLAIRE CITY
            FIRE CHIEF

&&

EVENT NUMBER ABR1300554

WFO ABR
Local storm report, Jun 21, 8:41 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     5 E ALBEE               45.05N  96.45W
06/21/2013  E70 MPH          GRANT              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WIND GUSTS INCLUDING MINOR BARN
            AND MACHINE SHED ROOF DAMAGE

&&

EVENT NUMBER ABR1300555

WFO ABR
Local storm report, Jun 21, 8:42 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
942 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SW POLLOCK            45.89N 100.30W
06/20/2013  E1.00 INCH       CAMPBELL           SD   PUBLIC

            MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF QUARTERS

1150 PM     TSTM WND GST     3 SSW WHEATON           45.77N  96.53W
06/20/2013  M67 MPH          TRAVERSE           MN   ASOS

1230 AM     FLASH FLOOD      3 W CLAIRE CITY         45.86N  97.16W
06/21/2013                   ROBERTS            SD   EMERGENCY MNGR

            WATER OVER HIGHWAY 25 RELAYED BY EM FROM CLAIRE CITY
            FIRE CHIEF

0145 AM     TSTM WND GST     5 E ALBEE               45.05N  96.45W
06/21/2013  E70 MPH          GRANT              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WIND GUSTS INCLUDING MINOR BARN
            AND MACHINE SHED ROOF DAMAGE

&&

EVENT NUMBER ABR1300552 ABR1300553 ABR1300554 ABR1300555

WFO ABR
Special weather statement, Jun 21, 9:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT FRI JUN 21 2013

SDZ033>035-045-048-211600-
HUGHES-JONES-LYMAN-STANLEY-SULLY-
1007 AM CDT FRI JUN 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN HUGHES...NORTHWESTERN LYMAN...SOUTHEASTERN
STANLEY AND SOUTHWESTERN SULLY COUNTIES UNTIL 1100 AM CDT/1000 AM
MDT/...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF WENDTE...OR 12 MILES SOUTHWEST
OF FORT PIERRE...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE FORT PIERRE...PIERRE...OAHE
MISSION REC AREA...WEST SHORE REC AREA...OVERLOOK REC AREA...
ROSSEAU...SPRING CREEK REC AREA...OKOBOJO CREEK REC AREA...GREY
GOOSE...COW CREEK REC AREA AND CANNING.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON/300 PM MDT FRIDAY AFTERNOON/ FOR CENTRAL SOUTH DAKOTA.

&&

DORN

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

39 hail, 30 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 21, 10:30 AM CST
Where
Jones County, 4.07 mi SW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.830, -100.960

Sixty mph winds were estimated.

Thunderstorm Wind, Jones

When
June 21, 10:40 AM CST
Where
Jones County, 2.58 mi WNW of Okaton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.880, -100.950

Seventy mph winds were estimated.

Thunderstorm Wind, Jones

When
June 21, 10:55 AM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.890, -100.710

Hail, Jones

When
June 21, 11:00 AM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.890, -100.710

Thunderstorm Wind, Jones

When
June 21, 11:00 AM CST
Where
Jones County, 2.3 mi SSW of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.890, -100.550

Sixty mph winds were estimated.

Hail, Jones

When
June 21, 11:00 AM CST to 11:30 AM CST
Where
Jones County, 1.01 mi NE of Murdo
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.889, -100.704

Hail, Corson

When
June 21, 10:04 AM MST to 10:24 AM MST
Where
Corson County, 1.94 mi E of Keldron
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.934, -101.780

Hail, Corson

When
June 21, 10:05 AM MST to 10:20 AM MST
Where
Corson County, 3.94 mi E of Morristown
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.932, -101.638

Hail, Jones

When
June 21, 11:10 AM CST to 11:30 AM CST
Where
Jones County, 0.48 mi NNE of Murdo
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.886, -100.715

Hail, Corson

When
June 21, 10:12 AM MST
Where
Corson County, 1.44 mi E of Keldron
Measured
1.5 in hail
Reported by
Public
Coordinates
45.930, -101.790

Hail, Corson

When
June 21, 10:25 AM MST
Where
Corson County, 0.69 mi N of Morristown
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
45.940, -101.720

Thunderstorm Wind, Lyman

When
June 21, 11:39 AM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Hail, Corson

When
June 21, 10:42 AM MST
Where
Corson County, 1.38 mi N of Watauga
Measured
2 in hail
Reported by
Public
Coordinates
45.940, -101.530

Hail, Hughes

When
June 21, 11:44 AM CST
Where
Hughes County, 1.21 mi SE of (Pir)pierre Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -100.260

Hail, Faulk

When
June 21, 11:44 AM CST to 12:00 PM CST
Where
Faulk County, 13.36 mi S of Zell
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.707, -98.736

Hail, Hyde

When
June 21, 11:56 AM CST
Where
Hyde County, 1.48 mi E of Highmore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.520, -99.400

Hail, Faulk

When
June 21, 12:00 PM CST to 12:10 PM CST
Where
Faulk County, 16.55 mi S of Rockham
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.663, -98.771

Hail, Spink

When
June 21, 12:15 PM CST to 12:30 PM CST
Where
Spink County, 6.23 mi WSW of Tulare
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
44.692, -98.615

Hail, Faulk

When
June 21, 12:19 PM CST to 12:39 PM CST
Where
Faulk County, 12.69 mi SSE of Zell
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.721, -98.662

Thunderstorm Wind, Lyman

When
June 21, 12:20 PM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

Hail, Faulk

When
June 21, 12:20 PM CST to 12:35 PM CST
Where
Faulk County, 12.38 mi S of Zell
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
44.721, -98.709

Hail, Hyde

When
June 21, 12:25 PM CST
Where
Hyde County, 0.99 mi W of Stephan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.250, -99.470

Thunderstorm Wind, Hyde

When
June 21, 12:25 PM CST
Where
Hyde County, 0.99 mi W of Stephan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.250, -99.470

Seventy mph winds were estimated by law enforcement.

Hail, Spink

When
June 21, 12:27 PM CST
Where
Spink County, 7.39 mi W of Tulare
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -98.650

Hail, Spink

When
June 21, 12:30 PM CST to 12:45 PM CST
Where
Spink County, 3.75 mi SSE of Tulare
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.677, -98.484

Hail, Hand

When
June 21, 12:40 PM CST
Where
Hand County, 7.4 mi NE of Ree Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.600, -99.100

Hail, Spink

When
June 21, 12:40 PM CST to 12:55 PM CST
Where
Spink County, 6.11 mi WNW of Tulare
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.764, -98.615

Thunderstorm Wind, Hand

When
June 21, 12:45 PM CST
Where
Hand County, 14.51 mi S of Ree Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
44.310, -99.200

A large cottonwood tree was snapped at its base with a 100 foot by 40 foot quonset suffering damage.

Hail, Spink

When
June 21, 12:45 PM CST to 1:00 PM CST
Where
Spink County, 1.89 mi WSW of Crandon
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.756, -98.483

Hail, Spink

When
June 21, 12:45 PM CST to 1:05 PM CST
Where
Spink County, 4.03 mi SW of Deiter Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.836, -98.434

Funnel Cloud, Hand

When
June 21, 12:48 PM CST to 12:49 PM CST
Where
Hand County, 1.2 mi NW of Miller
Reported by
Trained Spotter
Coordinates
44.530, -99.000

Thunderstorm Wind, Hand

When
June 21, 12:55 PM CST
Where
Hand County, Ree Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
44.520, -99.200

Sixty mph winds downed several branches in Ree Heights.

Hail, Spink

When
June 21, 12:55 PM CST to 1:05 PM CST
Where
Spink County, 5.14 mi SE of Tulare
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.676, -98.428

Tornado, Hand

When
June 21, 12:58 PM CST to 12:59 PM CST
Where
Hand County, 9.69 mi N of Miller to 9.77 mi N of Miller
Rating
EF0
Path length
0.21 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
44.660, -98.990

A tornado touched down briefly with no damage reported.

Thunderstorm Wind, Hand

When
June 21, 1:00 PM CST
Where
Hand County, 5.94 mi E of Danforth
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -98.760

Hail, Spink

When
June 21, 1:02 PM CST
Where
Spink County, 4.35 mi WSW of Tulare
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.712, -98.585

Hail, Codington

When
June 21, 1:08 PM CST
Where
Codington County, 0.49 mi W of Henry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -97.460

Hail, Spink

When
June 21, 1:10 PM CST to 1:40 PM CST
Where
Spink County, 0.72 mi SW of Spink Colony
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
44.743, -98.261

Large hail broke many windows in their house as hail lasted nearly thirty minutes with 2 to 3 inches of hail accumulating on the ground.

Hail, Hand

When
June 21, 1:13 PM CST
Where
Hand County, 2.41 mi SW of Miller
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.500, -99.020

Thunderstorm Wind, Hand

When
June 21, 1:15 PM CST
Where
Hand County, 2.46 mi W of Miller
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.520, -99.030

Sixty mph winds blew over two large fuel tanks.

Thunderstorm Wind, Hand

When
June 21, 1:15 PM CST
Where
Hand County, 0.85 mi NW of Miller Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.530, -98.960

Hail, Codington

When
June 21, 1:17 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.910, -97.170

Thunderstorm Wind, Spink

When
June 21, 1:20 PM CST
Where
Spink County, 1.96 mi W of Spink Colony
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.750, -98.290

Seventy mph winds damaged a building, windows, along with several trees.

Hail, Hand

When
June 21, 1:22 PM CST
Where
Hand County, 2.81 mi N of Miller
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.560, -98.990

Hail, Spink

When
June 21, 1:22 PM CST
Where
Spink County, 0.59 mi SE of Crandon
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.763, -98.443

Hail, Spink

When
June 21, 1:25 PM CST
Where
Spink County, 3.99 mi E of Spink Colony
Measured
4 in hail
Reported by
SHAVE Project
Coordinates
44.740, -98.170

Hail, Spink

When
June 21, 1:25 PM CST to 1:45 PM CST
Where
Spink County, 3.92 mi ESE of Spink Colony
Measured
3.5 in hail
Reported by
SHAVE Project
Coordinates
44.719, -98.183

Hail, Spink

When
June 21, 1:30 PM CST to 1:45 PM CST
Where
Spink County, 4.57 mi ESE of Spink Colony
Measured
4 in hail
Reported by
SHAVE Project
Coordinates
44.733, -98.160

Hail, Spink

When
June 21, 1:30 PM CST to 1:45 PM CST
Where
Spink County, 8.24 mi SSW of Spink Colony
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.633, -98.283

Flash Flood, Hand

When
June 21, 1:45 PM CST to 4:45 PM CST
Where
Hand County, 8.35 mi N of Danforth to 8.46 mi N of Danforth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.370, -98.900

Flash flooding washed a culvert out of the road.

Hail, Spink

When
June 21, 1:45 PM CST to 2:10 PM CST
Where
Spink County, 2.43 mi E of Glendale Colony
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.805, -98.201

Thunderstorm Wind, Clark

When
June 21, 1:54 PM CST
Where
Clark County, 9.69 mi N of Carpenter
Measured
66 kt (76 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -97.910

Estimated wind gusts up to 75 mph.

Tornado, Clark

When
June 21, 1:55 PM CST to 1:57 PM CST
Where
Clark County, 2.86 mi NW of Carpenter to 2.8 mi N of Carpenter
Rating
EF0
Path length
2.34 mi
Path width
25 yd
Reported by
Public
Coordinates
44.660, -97.940

A tornado touched down for a few minutes with no damage reported.

Tornado, Clark

When
June 21, 2:08 PM CST to 2:11 PM CST
Where
Clark County, 5.55 mi N of Carpenter to 5.67 mi N of Carpenter
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Reported by
Public
Coordinates
44.710, -97.910

A tornado touched down with no damage reported. The public reported over eighty mph inflow winds with some tree damage occurring.

Thunderstorm Wind, Clark

When
June 21, 2:10 PM CST
Where
Clark County, 0.98 mi W of Vienna
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.700, -97.500

Eighty mph winds downed several trees which blocked the highway.

Hail, Spink

When
June 21, 2:21 PM CST
Where
Spink County, 7.12 mi S of Doland
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.777, -98.099

Hail, Hamlin

When
June 21, 2:30 PM CST
Where
Hamlin County, 3.44 mi W of Lake Norden
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
44.580, -97.270

Tornado, Hamlin

When
June 21, 2:34 PM CST to 2:38 PM CST
Where
Hamlin County, 5.34 mi WNW of Lake Norden to 5.1 mi WNW of Lake Norden
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Public
Coordinates
44.610, -97.300

A rain wrapped tornado touched down with no damage reported.

Thunderstorm Wind, Hamlin

When
June 21, 2:37 PM CST
Where
Hamlin County, 2.46 mi W of Lake Norden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.580, -97.250

Some tree damage occurred with estimated sixty-five mph winds.

Hail, Spink

When
June 21, 2:38 PM CST
Where
Spink County, 3.59 mi NE of Glendale Colony
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.835, -98.196

Thunderstorm Wind, Clark

When
June 21, 2:40 PM CST
Where
Clark County, 1.47 mi NNW of Elrod
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -97.580

Sixty mph winds were reported.

Hail, Spink

When
June 21, 2:41 PM CST
Where
Spink County, 3.89 mi E of Frankfort
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.864, -98.221

Thunderstorm Wind, Hamlin

When
June 21, 2:43 PM CST
Where
Hamlin County, 3.44 mi W of Stone Bridge
Measured
78 kt (90 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.600, -97.120

Ninety mph winds caused major damage to buildings and barns at the intersection of highways 81 and 28.

Thunderstorm Wind, Hamlin

When
June 21, 2:43 PM CST
Where
Hamlin County, 0.85 mi NW of Hazel
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.760, -97.380

Many trees were downed in Hazel.

Thunderstorm Wind, Hamlin

When
June 21, 2:45 PM CST
Where
Hamlin County, 1.76 mi SSE of Stone Bridge
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 1 indirect
Property damage
$215,000
Reported by
Emergency Manager
Coordinates
44.575, -97.041

Severe tree and structural damage occurred on Lake Poinsett with ninety mph winds. A woman was killed and her husband was seriously injured when their lake house was destroyed. A man was also hospitalized for electric shock.

Thunderstorm Wind, Hamlin

When
June 21, 2:51 PM CST
Where
Hamlin County, 1.2 mi NW of Lake Norden
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.590, -97.220

Eighty mph winds were estimated near Lake Norden.

Thunderstorm Wind, Clark

When
June 21, 3:00 PM CST
Where
Clark County, 1.47 mi NNW of Elrod
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -97.580

Sixty mph winds brought a large tree branch down onto a garage roof.

Thunderstorm Wind, Codington

When
June 21, 3:05 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.910, -97.170

Emergency manager estimated winds to seventy mph near Lake Kampeska.

Thunderstorm Wind, Codington

When
June 21, 3:07 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.910, -97.170

Thunderstorm Wind, Codington

When
June 21, 3:10 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
71 kt (82 mph) measured gust
Property damage
$574,000
Reported by
ASOS
Coordinates
44.910, -97.170

Eighty mph winds caused extensive damage to trees along with many structures in and around Watertown. Many trees were downed.

Thunderstorm Wind, Deuel

When
June 21, 3:25 PM CST
Where
Deuel County, Clear Lake Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$193,000
Reported by
Emergency Manager
Coordinates
44.770, -96.680

Eighty mph winds caused major tree damage along with some structural damage in and around Clear Lake. The roof of the bowling alley was severely damaged with the ITC storage shed tilted to it's side.

Thunderstorm Wind, Grant

When
June 21, 3:40 PM CST
Where
Grant County, Milbank
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.220, -96.630

Major tree and structural damage occurred in and around Milbank from eighty mph winds.

Thunderstorm Wind, Grant

When
June 21, 3:50 PM CST
Where
Grant County, 2.07 mi N of Milbank
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.250, -96.630

A lot of tree damage occurred along State Highway 15 into Milbank.

Thunderstorm Wind, Grant

When
June 21, 3:55 PM CST
Where
Grant County, Milbank
Measured
70 kt (81 mph) estimated gust
Property damage
$131,000
Reported by
Law Enforcement
Coordinates
45.220, -96.630

Eighty mph winds caused major tree and structural damage in and around Milbank. Many trees were downed.

Thunderstorm Wind, Grant

When
June 21, 4:10 PM CST
Where
Grant County, 6.39 mi NNE of Twin Brooks
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.290, -96.770

Several trees were downed along with many tree branches south of Corona.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hamlin2013-06-2163FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462778, 462777, 462776, 462474, 462491, 464433, 464436, 464149, 464427, 462475, 462476, 462772, 462477, 462478, 464446, 462479, 464150, 464154, 464151, 462771, 464152, 462480, 462770, 462481, 464157, 462482, 464162, 462490, 464165, 464451, 462473, 462742, 464160, 463844, 462775, 464155, 462483, 464172, 462484, 462744, and more.